Urgent advice please

Been into hospital since my last post and been examined by three different Doctors.

Regarding my breathlessness they could'nt decide whether this is heart problem related or a secondary Pulmonary embolism, so they have organised an echocardiogram to investigate for right ventricular strain?

Regarding my leg hip and knee pains they have suggested an MRI spine to investigate further.

If the MRI scan is negative it has been suggested that my GP consider referring me to the vascular team for further investigations.

However, my question is this, l have had four consecutive days of unbearable pain in my legs and hips and in particular my knees this is despite being on 20 mg of Prednisolone for five weeks.

Is there any point in remaining on this dose and do l up the dose or start tapering down all of this is very confusing and worrying as l don,t have a clue what to do next.

13 Replies

  • The only way you can tell is by reducing the dose and see what happens - you will have to do it slowly because your body is going protest at it being taken away and it may feel like the PMR returning/getting worse. If you are on less and the pain isn't any worse at least the pred side effect bit is reduced a bit.

    I still think the vascular bods should have been amongst the first in the queue.

  • Hi PMRpro, l thought that l had replied to you but it has'nt appeared?..

    I had thought of upping the pred to give it one last whallop before coming down but it's probably pointless.

    I agree entirely regarding some vascular tests if only to rule this out but the Hospital Doctor thought otherwise (as they do) but I will keep on pushing for this as l don't think the MRI spinal scan will reveal much ( I could be wrong)

    I have been referred to by one Doctor as a mystery, very helpful!

  • Michael, have they tried you with " strong " painkillers ( Tramadol, dihydrocodeine, co codamol 30/500 ) or similar to see if that helps your pain? If it does then it suggests a musculoskeletal cause rather than PMR. I agree with PMRpro as regards the Vascular Dr's. Has anyone checked the pulses in your legs and feet?

  • Hi Keyes, I have been taking tramadol almost daily but it does'nt always hit the spot however it has made some days more bearable.

    Musculoskeletal is a possibility.

    Fighting these illnesses is wearing enough but not having a decisive diognosis is really trying sometimes.

    Thanks for your reply

  • This is a very stressful time for you and many sufferers on this forum know how this affects us. I agree with PMRpro by maybe reducing the dose to see what happens. Also some advice and support form your GP a.s.a.p because you have so much going on right now. I hope you get speedy results and some easing of your pain soon. Wishing you the very best.

  • Thank you Jane, you are so right and fighting these illnesses is hard enough without the added complication of not having a clue what's happening to you.

    My cardiologist recently said to me, keep dodging those bullets, and that is what l net debt to do.

  • Sorry about predictive text meant to say that is what l intend to do

  • Not sure about all the leg pain...Since you've been on a fairly high dose of pred for so long, if it was inflammation (& subsequent irritation &/or swelling) of something- perhaps as I've had for > month now: your sciatic nerves, &/or tissues around them. That *should've* knocked it down; at the v. least, gradually, & thereby reducing your pain, so ??...But I, too, would proceed w/the MRI, & if it's negative for a defin. cause, then I'd push for the vascular study or testing! I'd want any issues there excluded, or proven, w/no doubt. But I did want to mention too, that when my dr. ^'ed my pred 3 wks. ago from 5mgs. to 20mgs. (due to the unbearable leg/hip/low bk. pain, numbness/tingling, spasms, etc.), by the 3rd night, I started having side effects that I've never had, in the 13 yrs.I've been on pred. I had pounding, irregular heartbeats, mixed w/episodes of tachycardia/racing pulse, that lasted > 8 mins. ('normal' for me is ~ 1 min.) Then I began feeling breathless, too, & even had a severe burning sensation/pain in my lungs w/every inhale! It finally caImed down some later on, but I came v. close to going to the dreaded ER. It was v. uncomfortable, & scary! I had to < the dose the next am. Pred. often causes arrhythmias, & my dr. explained that the fast, shallow breathing was due to the fluid retention it also causes. He said that the respiratory tissues & lungs swell w/the extra fluid, which reduces their airway-capacity (much like an asthma attack does, by constricting them), w/the same results: feeling breathless b/c there is lees room for air to get in or out, & <'ed oxygen in your blood. (Makes sense to me- now!!) So I, too, have a trip bk. to my cardiologist coming up soon. Let us know what you find out, as they untangle this web you have!!! Good luck- I hope you get answers VERY soon!!

  • your description of respiratory issues with your lungs certainly mirror the problems that I am experiencing, l have fluid retention in my legs (swollen ) and fluid in my lungs reducing capacity would certainly make sense.

    One strange thing is that bending down or crouching really knocks me for six, pulling a couple of weeds out in the garden left me gasping for air, this would hopefully be a better option than more cardiac problems or indeed a secondary embolism.

    Goodness me l will have to go to medical school at this rate.

    Do let me know if you have the dreaded crouching thing as we may be nearer to finding an answer?

    Funny thing is that four months ago l had no breathing problems whatsoever

  • PMRpro has said it all in her last sentence.

    Go to your GP and ask to be referred immediately to a Vascular Consultant.

    My close friend, finally did just that after many arguments with me (and time wasting as well) . Result, her GP did so (relunctantly I might add). Saw Vascular Consultant within a week. MRI organised Now being sorted out.

  • Mike, I'm so sorry to hear of your dilemma. Do see your GP and ask whether s/he can push for the MRI asap. Unless you already are aware of having a spinal injury/problem, I doubt the MRI will reveal that as being the cause of your leg pain. However, an MRI is crucial, not least for ruling out any 'possibles' - in my case, it ruled out my spondylolisthesis (spine slippage) as being the cause of my later diagnosed PMR. As the others have said, a vasculitis consultant is the way to go - privately if all else fails. Lots of good luck wishes.

  • I agree with Celtic and Sambucca, however the discharge hospital letter is worded in such a way that the MRA spine is the way to go and if this does not reveal anything l am free to go back to my GP for a referral to see a vascular specialist the Doctor l spoke to was not impressed with me when l mentioned vascular.

    I may investigate seeing a consultant privately if this cannot be resolved.

    Thank you all for your invaluable advice.


  • It seems that PMRpro was right about the vascular bods being first in the queue but l am sure that l won't be the first patient who is not listened to due to professional pride, we seem to get this all the time.

You may also like...